Module 1: Understanding the Basics
What is Overdose?
Overdose (OD) happens when a toxic amount of a drug, or combination of drugs overwhelms the body. People can overdose on lots of things, including alcohol, Tylenol®, opioids or a mixture of drugs. Mixing heroin, prescription opioids (like Oxycontin®, fentanyl, morphine, Vicodin®, Percocet®, etc.) and other downers such as alcohol and benzodiazepines (like Xanax®, Klonopin®, Valium®, Ativan®, etc.) are a particularly dangerous combo, since they all affect the body’s central nervous system, which slows breathing, blood pressure, and heart rate, and in turn reduces body temperature. Stimulant drugs like speed, cocaine, and ecstasy raise the heart rate, blood pressure, and body temperature, and speed up breathing. This can lead to a seizure, stroke, overheating, or heart attack. Overamping is the term we have begun using to describe what one might consider an “overdose” on speed.
Opioid overdose occurs when the level of opioids, or combination of opioids and other drugs, in the body render a person unresponsive to stimulation or cause their breathing to become inadequate. This happens because opioids fit into the same receptors in the brain that signal the body to breathe. If someone cannot breathe or is not breathing enough, oxygen levels in the blood decrease causing the lips and fingers to turn blue — a process called cyanosis. Oxygen starvation will eventually stop vital organs like the heart, then the brain, and can lead to unconsciousness, coma, and possibly death. Within 3-5 minutes without oxygen, brain damage starts to occur, soon followed by death.
In the case of opioid overdose, survival or death wholly depends on maintaining the ability to breathe and sustaining oxygen levels. Fortunately, this process is rarely instantaneous; most commonly, people will stop breathing slowly, minutes to hours after the drug or drugs were used. While people have been “found dead with a needle in their arm,” in most cases there is time to intervene between when an overdose starts and before a victim dies. Even in cases where a person experiences overdose immediately after taking a drug, proper response can reverse the overdose and keep the person breathing and alive.
What is Naloxone?
Naloxone (also known by the brand name Narcan®) is a medication called an “opioid antagonist” and is used to counter the effects of opioid overdose, for example morphine or heroin overdose. Specifically, naloxone is used in opioid overdose to counteract life-threatening depression of the central nervous system and respiratory system, allowing an overdose victim to breathe normally. Naloxone is not a controlled substance (i.e., non-addictive), prescription medication. Naloxone only works if a person has opioids in their system; the medication has no effect if opioids are absent. Although traditionally administered by emergency response personnel, naloxone can be administered by minimally trained laypeople, which makes it ideal for treating overdose in people who have been prescribed opioid pain medication and in people who use heroin and other opioids. Naloxone has no potential for abuse.
How Naloxone Works
The brain has many receptors for opioids. An overdose occurs when too much of any opioid fits into too many receptors slowing then stopping the breathing. Naloxone has a stronger affinity to the opioid receptors than many opioids (like heroin, Oxycontin® or Percocet®) so it knocks the opioids off the receptors for a short time. This allows a person to breathe again and reverses the overdose.
Naloxone may be injected in a muscle, vein or under the skin, or sprayed into the nose. Naloxone that is injected comes in a lower concentration (0.4mg/1ml) than naloxone that is sprayed up the nose (1mg/1ml). It is a temporary drug that wears off in 30-90 minutes.
The Need for Take-Home Naloxone Programs
Studies indicate that many people who die from opioid overdose failed to receive proper medical attention because their peers and other witnesses (often other people who use drugs) delay or do not call 911 for fear of police involvement.2 While not all opioid overdoses are fatal, the provision of naloxone by laypeople to an overdosing person who would otherwise not receive medical intervention save hundreds of lives each year. Additionally, timely provision of naloxone may help reduce some of the morbidities (medical complications or conditions) associated with non-fatal overdose. Witnesses who are able to perform rescue breathing and administer naloxone to an overdosing person experiencing respiratory depression will likely prevent brain damage and other harms.
In most jurisdictions naloxone is only used in hospital settings and carried by emergency medical personnel; as a result, it is only available to people experiencing overdose if and when emergency medical services are accessed. However, recognizing that many fatal opioid overdoses are preventable, take-home naloxone programs have been established in approximately 200 communities throughout the United States. These vital programs expand naloxone access to people who use drugs and their loved ones by providing comprehensive training on overdose prevention, recognition, and response (including calling 911 and rescue breathing) in addition to prescribing and dispensing naloxone.
Today, there are more than 300 programs doing community-based naloxone distribution directly to people who use drugs. Find naloxone near you.
Fatal overdose is the leading cause of death for people in the U.S. under 50 years old. More than 800,000 people died from fatal overdoses in the U.S. from 1999-2018. The rate of overdose deaths today has increased more than five-fold since 1999. We are experiencing an overdose crisis and overdose deaths are preventable.
Providing overdose prevention, recognition, and response education to people who use drugs, their neighbors, friends, families, and the service providers who work with them is a harm reduction intervention that saves lives. Heroin and other opioid overdoses are particularly amenable to intervention because risk factors are well understood and there is a safe antidote — naloxone.
This training guide outlines the process of developing and managing an Overdose Prevention and Education Program. It covers:
Module 1: Understanding the Basics
- What is Overdose?
- What is Naloxone?
- The Need for Take-Home Naloxone Programs
Module 2: Overdose Prevention Strategies without Naloxone
- Integrate Overdose Prevention Messages as Standard Practice
- Develop an Onsite Overdose Response Policy
- Provide Overdose Response Training to Participants
Module 3: Take-Home Naloxone Program Development
- Community Assessment, Outreach and Engagement
- Legal Considerations
- The Role of Medical Professionals
- Venues and Tips for Different Settings
Module 4: Program Implementation and Management
- Purchasing and Storing Naloxone
- Assembling Kits
- Data Collection and Paperwork
- Policy and Procedure Manuals
- Outreach Strategies
Module 5: Overdose Prevention and Response
- Risks and Prevention Strategies
- Overdose Recognition
- Responding to Opioid or Depressant Overdose
- Stimulant Overdose: Overamping
- Responding to Upper or Stimulant Overdose
Module 6: Frequently Asked Questions